Tags: diabetes, diagnosed, disorders, drugs, elevated, greatly, health, immune, medications, neuropathy, painful, rate, sed, suffer, system

Neuropathy and Elevated Sed Rate

On Health & Drugs & Medications » Immune System Disorders

8,120 words with 9 Comments; publish: Thu, 13 Dec 2007 19:29:00 GMT; (900105.47, « »)

Hello - I have been on several boards trying to get help. I suffer greatly from very painful neuropathy. Although, I was diagnosed with diabetes in January by doctor does not feel this is the cause of my neuopathy (numbness, burning, stinging). My hemoglobin A1c is 5.8. Anyway, I have showed an elevated Sed Rate of 46 (normal is 0-20). I have had stiffness in my legs for years but no joint pain or swelling or rashes. My doctor offered to run a test for Lupas but said he did not think that was what I have. He gave me Rx for 5 days of Medrol. My hopes are fery faint that this will help me and the pain is almost unbearable at times. I am now thinking I will go for the blood test - what should he be ordering?

All Comments

Leave a comment...

  • 9 Comments
    • Are you saying you get these symptoms in your legs and

      feet? The burning, stinging etc. in the legs or feet

      can be caused by diabetes. So, what makes your DR. think

      this is not the cause?

      ------

      #1; Fri, 14 Dec 2007 23:45:00 GMT
    • I don't actually know. I guess because my Hemoglobin AiC was 5.4 which is not that bad. But I do not know how long I have been a diabetic. I found an old "Fasting Glucose" test result taken in 1994 and it was 130 so I have had something going on that long. No one ever saw fit to order me a Glucose Tolerence Test until this past January when I had a 3 hour one that gave the diagnosis and I did not know to ask. My Father and Grandmother were both diabetic also. I am in so much agony with this neuropathy I fear what the future will bring. Started with numbness and tingling in hands, feet, arms and legs and then started having stinging and worst of all BURNING. My legs are numb (mostly legs) almost every day. I average about 5 or 6 days a month that are pain free. Have tried Neurotin and Trileptal but did not help. I have been on chat boards with other Diabetics that have neuropathy but never anyone sounds as bad as me! Had normal brain and spinal MRI's and also normal EMG. They said I do not have MS, although a spinal tap was never performed. I am at my wits end. This doctor I have now is really caring but I don't know how knowledgable he is. The specialist I have gone to were cold and very brief. I did not learn anything from them. I had gotten my 2001 flu shot 3 weeks before the numbness started so they said it is a possiblity that it caused this! I just don't know what to do anymore. Would going to an Endocrinologist help? One is coming to my area to start up a new office this summer.
      #2; Fri, 14 Dec 2007 23:46:00 GMT
    • One of the blood tests run for Lupus is an ANA test. But,

      I don't think you have Lupus. A neighbor of mine an

      18 year old male was just diagnosed last summer and he

      is having trouble with the burning and stinging in his legs. Dr. said it is from diabetes. I think this is

      worth checking into with a Dr. who specializes in diabetes. The blood tests can vary alot so if your Dr.

      felt that one test was too low to cause these problems

      doesn't mean that the next time it is checked it won't be

      high. Just keep a close check on in. These can be serious

      symptoms in a diabetic.

      ------

      #3; Fri, 14 Dec 2007 23:47:00 GMT
    • Sorry to hear you are having so much trouble with your neuropathy. As you already know, neuropathy is associated with diabetes, but it could be from something else too. If you are in that much misery, I'd have em run the blood tests. An ANA atleast for starters. I suffer from neuropathy too, and have a positive ANA and positive antineuronal antibodies. Antineuronal antibodies are antibodies targeted toward neurons and are associated with nervous system lupus, and some other disorders. I was referred to a neurologist who specializes in neuropathy. I would ask to see a neurologist for the neuropathy too. Good luck, Susan (by the way, at times my neuropathy has driven me near crazy-so I can really relate!)

      s

      #4; Fri, 14 Dec 2007 23:48:00 GMT
    • Yes, thanks for the advice - I have had the ANA test and it was normal. I have had a Brain and spinal MRI that were "clean" also EMG that was normal. I have been tested for B12 Deficiency, Celica disease and hypothyroidism but my caring doctor knows these test does not always show problems so we have tried B12 shots, vitamins, and medication for thyroid. I have started taking Alpha Lipic Acid with doctor's blessing and am maybe a little better or just having a good spell - who knows? I just keep having this high sed rate - around 36 and 0 - 20 is normal range. He has even given me Depo to try to stop the inflammation in the hopes the neuropathy will get better but did not help, neither did Neurotin or Trileptal. I have lost 20 pounds and need to lose a lot more but that is a start. If I can keep my levels down with my diet and medication, hopefully the neuropathy will not get any worse if the diabetes is the cause. Thanks for caring and sharing.
      #5; Fri, 14 Dec 2007 23:49:00 GMT
    • My A1C last time was something like 8.9, and I do have the symptoms you mention but not until late in the day when I've been on my feet too much and/or sitting too long at the computer, jumping up whenever I have to wait for something to print out and making a trip to the kitchen rather than just sitting, and it doesn't happen every night. When it does, it's bad enough that I use crutches to take some of the weight off my feet, though I'm not noticeably overweight. I do have pretty bad foot bunion deformities and varicose veins, have hoped it's not diabetic neuropathy. Sounds like it's not as bad as yours, and your glucose is lower.

      Do you happen to have bad varicose veins and/or arthritis/bunions, or anything that could explain part of it? Are you retirement age? Did you have several children? Prolapsed uterus or anything like that? Do you drink enough water? Maybe your diabetes was untreated longer than mine. Please keep us posted.

      #6; Fri, 14 Dec 2007 23:50:00 GMT
    • Does very lightly rubbing your lower legs, if that's where the pain is, seem to help the circulation? Just barely touching, because it hurts, right? Mine will suddenly see, to blood vessels (?) open up, maybe as I'm walking along, with or without lightly rubbing.

      Home diabetes meters don't cost that much anymore, and with your worries, don't you think you should get one?

      Just recently a lab girl told me eating raw asparagus and raw green beans lowers your blood glucose. It's amazing! Just 2 or 3 of each per day. You get used to the taste. (Editing much later to say yuk, no you don't.) I forgot for a couple of days and my glucose went right back up. It'll work in 2 or 3 days!

      Might you need to thin your blood? An aspirin a day? It also takes a while for B-12 to help regenerate any nerves, I would think. Just trying to give you hope.

      Keep us posted.

      [This message has been edited by Eagle (edited 06-01-2003).]

      [This message has been edited by Eagle (edited 07-20-2003).]

      #7; Fri, 14 Dec 2007 23:51:00 GMT
    • Eagle: Thanks for your post. Yes, I am 53 retired, never had children and never drank much water until I started to get healthier unfortunatley after discovering I am Diabetic. I have never had any surgery or health problems except allergies. I have suffered from neck pain for years but I suppose that is due to stress and holding the phone between my shoulder and neck so much when I worked. My spinal MRI indicated some narrowing but not enough to cause the problems I am having. I have also been having mostly on the outside of my left leg above my knee a lot of pain and tenderness when I touch it. Have not seen a doctor for that - I suppose they would say it is burisits.
      #8; Fri, 14 Dec 2007 23:52:00 GMT
    • Avia: Hi, I'm a nurse and want to caution you about guessing what the doctor would call the pain you're experiencing above your left knee. Tell the doctor you're seeing for your diabetes and tell him/her soon. That doctor can tell you if your diabetes could be causing your pain or can refer you to a doctor who can best help you. Diabetes can play havoc with your body and your doctor cannot take good care of you if you don't tell about every odd or painful thing you are experiencing. I wish you well - Barbara
      #9; Fri, 14 Dec 2007 23:54:00 GMT